New Mexico, 2009

High Wind in New Mexico, August 3, 2009

August 3, 2009 · NWS ABQ · 1 event in 1 county or zone

Light showers formed behind a strong gust front during the evening hours across southwest Quay County. Ironically, the outflow boundary from the light showers proved to be stronger than the main gust front they formed behind.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Light showers formed behind a strong gust front during the evening hours across southwest Quay County. Ironically, the outflow boundary from the light showers proved to be stronger than the main gust front they formed behind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON AUG 3 2009

.DISCUSSION...
SO FAR TODAYS CROP OF SHOWERS AND STORMS IS PRETTY MUCH WELL
BEHAVED...THOUGH PERHAPS JUST A FEW MORE OVER THE E HALF OF THE
FCST AREA THAN WOULD HAVE EARLIER EXPECTED. OVERALL...SHOULD BE A
FAIRLY SIMILAR EVOLUTION TO SUNDAY...THOUGH OVERALL MOISTURE SEEMS
TO BE SOMEWHAT LESS THAN ON SUNDAY AND THERE APPEARS TO BE A SFC
BOUNDARY LYING FROM JUST N OF CLAYTON TO JUST S OF RATON. THIS MAY
SERVE TO GENERATE A FEW MORE STORMS UP IN THAT AREA...BUT
MOST...IF NOT ALL...ACROSS THE STATE SHOULD REMAIN BELOW SEVERE
LIMITS FOR THE REST OF THE DAY. HIGH PRESSURE ALOFT CONTINUES TO
SLOWLY BUILD OVER THE STATE INTO THU BEFORE BEGINNING TO BE EASED
E AND S A BIT AS UNSEASONABLY STRONG LOW PRESSURE AND AN ASSOCIATED
TROUGH ON ITS S SIDE WILL IMPINGE ON ITS NW SIDE. THERE MAY BE A
WEAK TO MODERATE PASSAGE INTO THE STATE OF A MONSOONAL MOISTURE
PLUME LATE WEEK OR THE WEEKEND AS THAT LOW AND TROUGH MOVE
EASTWARD...BUT IT DOES NOT LOOK TOO IMPRESSIVE RIGHT NOW. HOW MUCH
COMES BACK N INTO THE STATE AFTER THE PASSAGE OF THE LOW TO THE N
IS STILL IN SOME DOUBT.

43

&&

.AVIATION...
ISOLATED THUNDERSTORMS EARLY THIS EVENING COULD LINGER
PAST SUNSET MAINLY IN NORTHEAST NEW MEXICO. OTHERWISE VFR CONDITIONS
ARE EXPECTED TO PREVAIL THROUGH TUESDAY MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
THE HIGH PRESSURE CENTER ALOFT OVER NEW MEXICO WILL
REMAIN MORE OR LESS STATIONARY THROUGH AT LEAST WEDNESDAY WITH LOW
DAYTIME RH AND WARMER THAN NORMAL AFTERNOON TEMPERATURES. NIGHTTIME
RH RECOVERY WILL BE MARGINAL AT BEST. THUNDERSTORMS WILL BE ISOLATED
TO WIDELY SCATTERED...FEWER IN NUMBER THAN IS NORMAL FOR EARLY
AUGUST.

THE HIGH WILL LIKELY BEGIN TO SHIFT FURTHER TO THE EAST STARTING
THURSDAY AS A LOW ALOFT MOVES EAST FROM NORTHERN CALIFORNIA TO
NEVADA. THIS SHIFT SHOULD OPEN UP WESTERN NEW MEXICO TO AN INCREASE
IN LOW AND MID LEVEL MOISTURE FROM SOUTH TO NORTH THURSDAY THROUGH
FRIDAY.

DRIER AND COOLER AIR ON SOUTHWEST FLOW ALOFT COULD INVADE NORTHWEST
NEW MEXICO THIS WEEKEND WHILE THE MOISTURE SETTLES IN THE SOUTH AND
EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  98  61  99 /   0  10   5  10
DULCE...........................  49  90  49  91 /   0  10   5  20
CUBA............................  52  90  51  91 /   5  10  10  10
GALLUP..........................  54  92  56  93 /   5  10  10  20
EL MORRO........................  53  88  53  89 /  10  20  20  20
GRANTS..........................  53  93  55  94 /   5  10  10  20
QUEMADO.........................  55  90  56  90 /  10  10  20  20
GLENWOOD........................  60  96  62  96 /  10  10  10  10
CHAMA...........................  45  86  46  87 /   5  10   5  20
LOS ALAMOS......................  58  90  57  90 /   5  10  10  10
PECOS...........................  55  91  57  90 /  10  20  10  20
CERRO/QUESTA....................  50  89  49  90 /  10  10  10  20
RED RIVER.......................  43  78  44  80 /  10  20  10  20
ANGEL FIRE......................  41  81  42  84 /  10  20  10  20
TAOS............................  50  91  49  92 /  10  10  10  10
ESPANOLA........................  55  96  56  98 /   5  10  10  10
SANTA FE........................  61  93  61  93 /   5  10  10  10
SANTA FE AIRPORT................  59  95  59  95 /   5  10  10  10
ALBUQUERQUE FOOTHILLS...........  67  95  67  95 /   5  10   5  10
ALBUQUERQUE HEIGHTS.............  71  97  71  97 /   5  10   5  10
ALBUQUERQUE VALLEY..............  66  98  66  98 /   5  10   5  10
ALBUQUERQUE WEST MESA...........  68  97  67  97 /   5  10   5  10
LOS LUNAS.......................  66  98  65  99 /   5  10   5  10
RIO RANCHO......................  68  98  69  98 /   5  10   5  10
SOCORRO.........................  64  97  63  98 /   5  10   5  10
SANDIA PARK/CEDAR CREST.........  56  88  54  90 /   5  10  10  10
MORIARTY/ESTANCIA...............  58  93  56  93 /  10  10  10  10
CLINES CORNERS..................  60  91  59  91 /  10  20  20  20
GRAN QUIVIRA....................  60  92  60  93 /  10  20  10  10
CARRIZOZO.......................  62  96  61  97 /  10  10  10  10
RUIDOSO.........................  56  87  55  87 /  10  10  10  10
CAPULIN.........................  53  89  52  91 /  10  20  10  20
RATON...........................  52  95  53  96 /  10  20  10  20
LAS VEGAS.......................  55  90  55  91 /  10  30  20  20
CLAYTON.........................  65  98  64  99 /  20  20  10  20
ROY.............................  61  93  62  94 /  20  20  20  20
CONCHAS.........................  67  99  68  99 /  20  20  20  20
SANTA ROSA......................  60  98  60  99 /  20  10  20  10
TUCUMCARI.......................  67 101  66 102 /  10  10  20  10
CLOVIS..........................  65  98  65  98 /   5   5  10   5
PORTALES........................  65  99  65  99 /   5   5   5   5
FORT SUMNER.....................  65  98  66  98 /  10   5  20   5
ROSWELL.........................  67 101  68 102 /   5   5   5   5
PICACHO.........................  63  97  63  97 /  10  10  10  10
ELK.............................  57  91  56  92 /  10  10  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/07
Hazardous weather outlook, Aug 3, 5:00 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 3 2009

NMZ501>540-041200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
AN ISOLATED STRONG STORM IS POSSIBLE EAST OF THE CENTRAL MOUNTAIN
CHAIN THIS AFTERNOON AND EVENING. SMALL HAIL...GUSTY WINDS AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE. IN ADDITION...WIND GUSTS TO
50 MPH REMAIN POSSIBLE ACROSS THE WEST CENTRAL AND SOUTHWEST
MOUNTAINS THIS AFTERNOON AND EVENING ALONG OUTFLOW BOUNDARIES FROM
DRY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

In the hours before

Special weather statement, Aug 3, 3:27 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
427 PM MDT MON AUG 3 2009

NMZ533-534-537-032315-
DE BACA COUNTY-GUADALUPE COUNTY-QUAY COUNTY-
427 PM MDT MON AUG 3 2009

...LINE OF STRONG THUNDERSTORMS MOVING OVER SOUTHERN GUADALUPE
COUNTY...

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM 6 MILES SOUTH OF CUERVO TO PUERTO DE LUNA TO PASTURA. MOVEMENT
WAS SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HIGHWAY 84 THROUGH
SOUTHERN GUADALUPE COUNTY...RURAL NORTH CENTRAL DE BACA COUNTY...AND
RURAL SOUTHWESTERN QUAY COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Quay County

When
August 3, 5:23 PM MST
Where
Quay County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media

A SchoolNet site in House reported a 63 mph wind gust from the south-southwest.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177812.